Recent reports indicate that the class of drugs used by millions of women to treat osteoporosis has been linked to incidences of osteonecrosis (bone death) of the jaw. Health Columnist Gina Kolata writes in the New York Times:
“In the last 10 years, millions of patients have taken a class of drugs that can prevent agonizing broken and deteriorating bones. The drugs once seemed perfectly safe and have transformed life for patients with cancer or osteoporosis.
But recently there have been reports of a serious side effect: death of areas of bone in the jaw.
Everyone agrees that the condition, osteonecrosis of the jaw, is an uncommon complication, but that its true incidence is not known. It is estimated that among the 500,000 American cancer patients who take the drugs because their disease is affecting their bones, 1 to 10 percent may develop the problem.
As for the millions of osteoporosis patients, who take lower doses, the condition seems less common. But no one knows how much less. Some oral surgeons have as many as a couple of dozen cases, but their clinics have become centers to which patients elsewhere are referred. Among people with osteoporosis, only 15 cases of the new ailment have been reported in the medical literature.
So for now, doctors and dentists are perplexed. Firm data are scarce to nonexistent, studies that may provide answers are only about to begin, and medical organizations and drug companies are scrambling to provide guidance, often based only on hunches. Some dentists are refusing to treat patients taking the drugs, fearful that the dental work will induce a case of osteonecrosis, and lawyers are lining up to sue the drugs’ makers, saying they failed to give patients adequate warning.”
For further information, see the entire article from the New York times, and our previous entries on this issue, dated April 13, 2006 and April 17, 2006.